Universidad Complutense de Madrid
E-Prints Complutense

On knots that are universal

Impacto

Downloads

Downloads per month over past year

Montesinos Amilibia, José María and Hilden, Hugh Michael and Lozano Imízcoz, María Teresa (1985) On knots that are universal. Topology. An International Journal of Mathematics, 24 (4). pp. 49-504. ISSN 0040-9383

[img] PDF
Restringido a Repository staff only

342kB

Official URL: http://www.sciencedirect.com/science/article/pii/0040938385900199


URLURL Type
http://www.sciencedirect.com/Publisher


Abstract

The authors construct a cover S3→S3 branched over the "figure eight" knot with preimage the "roman link" and a cover S3→S3 branched over the roman link with preimage containing the Borromean rings L. Since L is universal (i.e. every closed, orientable 3-manifold can be represented as a covering of S3 branched over L) it follows that the "figure eight'' knot is universal, thereby answering a question of Thurston in the affirmative. More generally, it is shown that every rational knot or link which is not toroidal is universal


Item Type:Article
Subjects:Sciences > Mathematics > Topology
ID Code:17185
Deposited On:23 Nov 2012 11:41
Last Modified:12 Dec 2018 15:14

Origin of downloads

Repository Staff Only: item control page